Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Des Moines, IA

May 31, 2024Emmet County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 31, 2024, 2:32 PM CDT for Emmet County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2024, 2:32 PM CDT (19:32 UTC)
Expired
May 31, 2024, 8:30 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WGUS53 KDMX 311932
FFWDMX
IAC063-010130-
/O.NEW.KDMX.FF.W.0009.240531T1932Z-240601T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
232 PM CDT Fri May 31 2024

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Western Emmet County in northwestern Iowa...

* Until 830 PM CDT.

* At 232 PM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 3 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Estherville, Okamanpedan Lake, Dolliver, Estherville Municipal 
  Airport, Fort Defiance State Park and Okamanpedan State Park.

Local officials report numerous streets in Estherville are flooded 
due to the heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

For the latest river and stream observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4350 9490 4350 9485 4350 9483 4350 9481
      4350 9472 4350 9471 4350 9457 4326 9490
      4326 9491 4350 9491

FLASH FLOOD...OBSERVED

$$

REV
2 follow-up statements
978 
WGUS73 KDMX 312251
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
551 PM CDT Fri May 31 2024

IAC063-010130-
/O.CON.KDMX.FF.W.0009.000000T0000Z-240601T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmet IA-
551 PM CDT Fri May 31 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS 
EVENING FOR WESTERN EMMET COUNTY...

At 551 PM CDT, Doppler radar indicated an area of heavier rain 
showers to the south and west of the warned area, which are expected 
to move into the warned area this evening. Between 2 and 3 inches of 
rain have fallen so far. Additional rainfall amounts of 0.5 to 1 
inch are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Estherville, Okamanpedan Lake, Dolliver, Estherville Municipal 
  Airport, Fort Defiance State Park and Okamanpedan State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

For the latest river and stream observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4350 9490 4350 9485 4350 9483 4350 9481
      4350 9472 4350 9471 4350 9457 4326 9490
      4326 9491 4350 9491

FLASH FLOOD...RADAR INDICATED

$$

Bury
573 
WGUS73 KDMX 010130
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
830 PM CDT Fri May 31 2024

IAC063-010140-
/O.EXP.KDMX.FF.W.0009.000000T0000Z-240601T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmet IA-
830 PM CDT Fri May 31 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT THIS EVENING FOR 
WESTERN EMMET COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 4350 9490 4350 9485 4350 9483 4350 9481
      4350 9472 4350 9471 4350 9457 4326 9490
      4326 9491 4350 9491

$$

Bury

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 31, 1:22 PM CDT, 1 hour 10 minutes earlier. Its key messages:

  • Showers and storms focused mainly west/north through AM Sat Brief heavy rainfall possible through evening north/northwest
  • Break Sat through Midday Sunday
  • Mon/Tue systems a bit stronger with potential heavy rainfall and some severe storms by Tuesday afternoon/evening
Area forecast discussion, May 31, 1:22 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
122 PM CDT Fri May 31 2024

.KEY MESSAGES...

- Showers and storms focused mainly west/north through AM Sat
  Brief heavy rainfall possible through evening north/northwest
- Break Sat through Midday Sunday
- Mon/Tue systems a bit stronger with potential heavy rainfall
  and some severe storms by Tuesday afternoon/evening

&&

.DISCUSSION...
Issued at 122 PM CDT Fri May 31 2024

.Short Term /Tonight through Saturday Night/...

Confidence Short Term:  Medium

Main concern this period will be the chances for storms over the
area next 24 hours. We continue with a weakly forced synoptic
pattern and cool front northwest with an upper level wave and old
MCV tracking through the region today into tonight. The old MCV has
been moving north into northern Iowa this morning which the upper
level wave is likely beginning to enhance some of the convection
over the western counties late this morning. An upper level ridge
has kept H700 steering currents from the southeast over southwest
Iowa, then recurving northeast over western to northeast Iowa. The
ridge has managed and will maintain an area of lesser PoP chances
east and southeast through this evening. We have warmed more rapidly
over the southeast/central due to the ridge and highs should breach
the 80 degree mark this afternoon there. Aloft at H850, a ribbon of
deeper moisture extends from western Iowa into Central Nebraska
south into the Southern Plains and Gulf Coast States. An area of low
pressure over northeast Texas will move east northeast tonight,
pulling the weak boundary over northwest Iowa east tonight as well.
This will enhance showers and storm coverage over the west and
northwest this evening and overnight. Across central to southeast
and eastern Iowa, forcing remains weaker and coverage of showers and
storms in these areas will be less. With the activity being mainly
instability driven, severe chances remain rather low. Shear is not
anticipated to increase through the event tonight and Saturday
morning. Overnight tonight, we will remain quite mild with lows in
the 60s across the region. Although there may be a few lingering
showers early tomorrow morning, the bulk of the day will be pleasant
with partly cloudy conditions and highs climbing back to the upper
70s to lower 80s. Saturday night will remain rain free with some
clouds returning to the west/northwest ahead of the next upstream
wave tracking into the Northern Plains, while another system
develops in the lee of the Rockies in the Southern Plains by Monday.

.Long Term /Sunday through Friday/...

Confidence: Medium

There continue some timing differences with the system on Sunday,
but the consensus is for some storm development west of I35 during
the afternoon/evening with the bulk of any storms arriving overnight
into early Monday morning as an upper level short wave and pulse of
warm air advection moves over the region Sunday night. Wind shear
remains rather meager Sunday night into Monday, but there will still
be some need to monitor the storms overnight due to storm motion.
Some storms may backbuild across the area Sunday night. As PWATs
increase to 1.5 to 1.75 and warm cloud depths reach 3km, locally
heavy rainfall will become more likely east of I35 after midnight as
a trough/weak boundary moves east into eastern Iowa. Rainfall totals
could reach 2 to 3 inches in some areas in this scenario and will
need to be monitored in later forecasts. After highs in the upper
70s to lower 80s Sunday, Sunday night will be mild and rather humid,
with overnight mins in the mid to upper 60s. By Monday morning, we
should be entering a brief break in the activity until later Monday
afternoon or evening. The main upper level trough will still be west
of Iowa Monday morning, but finally drive east through the region by
Monday night into Tuesday. Highs Monday will reach the upper 70s to
mid 80s.  Both later Monday into Tuesday appear active with showers
and storms and the potential for locally heavy rainfall, though
Tuesday evening appears to be the timeframe of higher severe
potential as shear increases through the column. The GEFS mean
rainfall Monday/Tues is running 1 to 1.5 inches while the EPS mean
is running about 1 inch at this time. Once the trough exits on
Tuesday, the remainder of the period will be less active with a
return of west northwest flow and gradually cooler temperatures. By
Thursday and Friday, H850 temps fall to about 9C northeast to 13C
southeast. This should bring highs back down to the 70s northeast to
the lower 80s southwest with relative comfortable humidity levels.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1229 PM CDT Fri May 31 2024

Scattered thunderstorms developing over west/northwest IA will
fill in across the north through 00z and initially affect only
FOD and MCW. Southeast sites will see some aft 02z; especially
ALO compared to DSM/OTM which remain farther removed from the
forcing. Generally VFR cigs though northwest will see period of
MVFR aft 10z through 16z. Light winds outside of a few gusts
near storms. VFR/MVFR vsby near storms. Most of the
precipitation ends by 13z with lingering VCSH at a few sites.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...REV
AVIATION...REV
Hazardous weather outlook, May 31, 2:23 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
223 PM CDT Fri May 31 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
223 PM CDT Fri May 31 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Showers and storms are expected at times tonight, especially west
and north. The chances for any strong storms remains very low,
but some gusty winds could occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are expected on Sunday into Monday and
again early next week. A few stronger storms are possible later
Sunday, but the severe risk remains low at this time. The severe
risk for early next week will be better evaluated in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

Percha

In the hours before

Special weather statement, May 31, 2:06 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
206 PM CDT Fri May 31 2024

IAZ004-005-015-023-024-033-034-044-045-312300-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford-
Carroll-
Including the cities of Estherville, Algona, Emmetsburg,
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Denison, and Carroll
206 PM CDT Fri May 31 2024

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS..

WHAT...Funnel clouds are possible due to current atmospheric
conditions. These funnel clouds are typically brief, drop only a
few hundred feet from the cloud base, and rarely become a tornado
or cause damage.

WHERE...Portions of Western and Northwest Iowa

WHEN...Now until Early Evening

IMPACTS...None expected.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...If a funnel cloud is spotted,
report it to the National Weather Service or local law enforcement.
If a tornado warning becomes necessary, take appropriate action.

REV

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.